High dosages of oral corticosteroids taken daily for prolonged periods of time can have serious systemic side effects including bone loss ( osteoporosis), increased risk of infections and diabetes and cataracts, thinning of skin, stretch marks, increased facial/body hair growth, acne, fluid retention, weight gain with redistribution of fat (fat deposits on back and face, thinning of limbs), muscle weakness, decreased resistance to infections, stomach ulcers, mood swings, insomnia, suppression of the body's own production of cortisol, etc.
I recently finished a series of lumbar cortisone shots for a back injury. The last shot produced some strange reactions. The day after, I awoke with heightened sensory perceptions. Objects were brighter, sounds louder, smells stronger, and thoughts clearer; very psychedelic. Then I began having rapid heartbeat, pulse and my blood pressure skyrocketed. I had profuse sweating . Now 5 days later, I am on the mend. I thought. However, a red, flat, itchy , painful rash appeared under my breasts streaking down my torso. I thought it might be heat rash . My previous injections had no side effects, indicating to me, personally, that this might be a cumulative effect.